Texas, 2012

Hail and Damaging Winds in Texas, June 11 to 12, 2012

June 11 to 12, 2012 · NWS FWD · 30 events in 12 counties and zones

A June cold front in combination with a very unstable airmass allowed for severe thunderstorms to develop in the late evening hours. The severe storms primarily remained north of the Interstate 20 corridor and continued past midnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$79,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A June cold front in combination with a very unstable airmass allowed for severe thunderstorms to develop in the late evening hours. The severe storms primarily remained north of the Interstate 20 corridor and continued past midnight. Hail up to the size of baseballs fell out of these severe storms and downburst winds reached 80 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 11, 5:26 PM CST, 20 minutes earlier.

Area forecast discussion, Jun 11, 5:26 PM CST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
626 PM CDT MON JUN 11 2012

.AVIATION...
CONCERNS...THUNDER POTENTIAL AND MVFR CIGS.

VFR CONDITIONS ARE EXPECTED AT THE TAF SITES FOR THE NEXT SEVERAL
HOURS BUT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT AT
LEAST THE DFW METROPLEX LATER THIS EVENING. A STATIONARY COLD
FRONT CURRENTLY LIES FROM NEAR NOCONA TO GRAHAM TO ALBANY. STORMS
ARE EXPECTED TO DEVELOP ALONG THIS FRONT THROUGH THE EVENING HOURS
AND AFFECT THE METROPLEX TAF SITES BETWEEN 03-06Z. CURRENT
CONVECTION NEAR COLEMAN TO EDEN MAY CONGEAL INTO A MCS THAT MAY
MOVE EAST AND REACH KACT LATER THIS EVENING...BUT WITH THE OVERALL
SLOW MOVEMENT OF THE STORMS AND THE LOSS OF HEATING IN A FEW
HOURS...WILL NOT MENTION RAIN OR THUNDER IN THE KACT TAF AT THIS
TIME. ANY STORMS THAT DO REACH THE TAF TERMINALS COULD BE SEVERE
WITH A HIGH WIND AND HAIL THREAT...BUT THE OVERALL SEVERE THREAT
IS EXPECTED TO DIMINISH THROUGH THE OVERNIGHT HOURS. ADDITIONAL
THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON BUT MANY QUESTIONS
STILL REMAIN ABOUT WHEN AND WHERE THEY WOULD DEVELOP...THEREFORE WILL
NOT MENTION THUNDER IN THE TAF FOR TOMORROW AFTERNOON UNTIL WE SEE
WHERE THE FRONT OR BOUNDARIES REMAIN FROM TONIGHT/S CONVECTION.

THERE IS A CHANCE THAT MVFR CIGS AROUND 1500 FEET COULD REACH THE
TAF SITES EARLY TUESDAY MORNING BUT CONVECTION TONIGHT COULD
IMPACT THE DEVELOPMENT OR LOCATION OF THE STRATUS. FOR NOW...WILL
LEAVE THE MENTION OF MVFR CIGS IN OVERNIGHT BUT MAY NEED TO REMOVE
THIS WITH LATER TAF ISSUANCES.

AND FINALLY...WILL PREVAIL SOUTH WINDS AT ALL SITES UNTIL TUESDAY
AFTERNOON WHEN THE WINDS SHIFT TO THE SOUTHEAST AND EAST.
HOWEVER...IT IS POSSIBLE THAT CONVECTION COULD PUSH THE FRONT INTO
THE DFW METROPLEX OVERNIGHT OR VERY NEAR THE METROPLEX RESULTING
IN NORTH OR VARIABLE WINDS.

82/JLD

&&

.PREV DISCUSSION... /ISSUED 300 PM CDT MON JUN 11 2012/
THE COLD FRONT CURRENTLY EXTENDS FROM NEAR MCALESTER OKLAHOMA TO
HOBBS NEW MEXICO AND HAS ALREADY ENTERED NORTHWESTERN YOUNG
COUNTY. WE STILL FEEL THAT LATE AFTERNOON AND EVENING CONVECTION
WILL FAVOR AREAS ALONG AND AHEAD OF THE COLD FRONT...ESPECIALLY
FROM EAST OKLAHOMA TO THE TEXAS HILL COUNTRY. WITH SUCH AN UNSTABLE
AIR MASS IN PLACE OVER NORTH TEXAS...THUNDERSTORM DEVELOPMENT WILL
BE RAPID WITH LARGE HAIL POSSIBLY RESULTING WITHIN 30 MINUTES
AFTER THE FIRST ECHOES APPEAR. EXPECT DEVELOPMENT TO BEGIN IN
OKLAHOMA AND OVER THE TEXAS HILL COUNTRY WHERE INHIBITION IS THE LEAST
AND BUILD ALONG THE COLD FRONT INTO OUR NORTH AND WEST COUNTIES
THIS EVENING THEN OVER THE NORTHWEST THIRD BY MIDNIGHT AND
NORTHEAST LATE TONIGHT. SPC/S SLIGHT RISK OVER THE NORTHWEST TWO-
THIRDS OF NORTH TEXAS IS WARRANTED. ISOLATED DISCRETE CELLS WILL
HAVE TO BE WATCHED CLOSELY FOR MESO CYCLONE DEVELOPMENT 23-03Z
AND VERY LARGE HAIL POTENTIAL THROUGH 04Z.

WITH THE FRONT REMAINING IN THE AREA ON TUESDAY...WE HAVE THE
POTENTIAL FOR MORE SCATTERED AFTERNOON AND EVENING STRONG TO
SEVERE CONVECTION. ALSO...WE EXPECT AN MCS TO DEVELOP UPSTREAM
THAT PROPAGATES ACROSS NORTH TEXAS TUESDAY NIGHT INTO WEDNESDAY
MORNING. AS STARTED BY THE PREVIOUS SHIFT...THIS IS HIGHLY
DEPENDENT ON HOW OVER WORKED THE ATMOSPHERE BECOMES TONIGHT. ONCE
AGAIN SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON
THROUGH NIGHT IF THE ATMOSPHERE REMAINS UNSTABLE AND PRIMED.

TEMPERATURES DURING THIS FORECAST WILL BE SEVERAL DEGREES COOLER
THAN THOSE OF TODAY. EXPECT CLOUD COVERAGE AND STORM ACTIVITY TO
RESULT IN HIGHS 88-92 ALONG AND NORTH OF I-20...AND IN THE MID 90S
TO THE SOUTH TUESDAY AND WEDNESDAY. HIGH TEMPS WILL REMAIN IN THE
UPPER 80S TO MID 90S THURSDAY THROUGH MONDAY AS WINDS BECOME MORE
SOUTHEASTERLY. OVERNIGHT LOWS WILL REMAIN ELEVATED DUE TO
DEWPOINTS IN THE UPPER 60S TO LOWER 70S LINGER OVER THE REGION
THIS WEEK. 75

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  77  92  76  90  74 /  30  30  40  30  10
WACO, TX              76  93  74  91  73 /  10  20  30  20  10
PARIS, TX             75  90  71  87  69 /  50  30  30  30  20
DENTON, TX            75  91  72  89  71 /  40  30  40  30  10
MCKINNEY, TX          74  90  74  89  70 /  40  30  40  30  20
DALLAS, TX            78  92  77  90  74 /  30  30  40  30  10
TERRELL, TX           76  91  74  88  72 /  40  30  30  30  20
CORSICANA, TX         77  93  74  91  72 /  20  20  30  20  10
TEMPLE, TX            76  95  73  92  72 /  10  20  20  20  10
MINERAL WELLS, TX     73  91  72  90  70 /  40  20  40  20  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

82/58
Hazardous weather outlook, Jun 11, 1:54 PM CST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
254 PM CDT MON JUN 11 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-121200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
254 PM CDT MON JUN 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS CONTAINING VERY
LARGE HAIL...DAMAGING WINDS...AND FREQUENT LIGHTING NORTHWEST OF
AN EASTLAND TO GAINESVILLE LINE LATE THIS AFTERNOON. IN ADDITION...
THERE MAY BE A VERY BRIEF WINDOW FOR AN ISOLATED TORNADO WITH
DISCRETE STORMS ACROSS THE RED RIVER VALLEY THROUGH EARLY EVENING.

STORMS WILL BECOME MORE NUMEROUS THIS EVENING AND POSSIBLY FORM
INTO A SQUALL LINE WITH AN INCREASED THREAT FOR DAMAGING WINDS
BETWEEN 60 AND 70 MPH. THE SEVERE WEATHER THREAT WILL EXPAND AS
FAR SOUTH AS A LAMPASAS...TO WACO...TO ATHENS LINE. THE SEVERE
WEATHER THREAT IS EXPECTED TO DIMINISH AFTER MIDNIGHT AS INSTABILITY
WEAKENS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
TUESDAY THROUGH WEDNESDAY AFTERNOON. STRONG TO SEVERE STORMS
CONTAINING LARGE HAIL AND DAMAGING WINDS WILL REMAIN POSSIBLE...
ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY BY THIS EVENING...ESPECIALLY NORTH OF
INTERSTATE 20 WHERE THE SEVERE WEATHER RISK IS EXPECTED TO BE THE
GREATEST.

05/

In the hours before

Special weather statement, Jun 11, 3:53 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
453 PM CDT MON JUN 11 2012

TXZ129-112245-
EASTLAND TX-
453 PM CDT MON JUN 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  EASTLAND COUNTY

AT 452 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM IN CALLAHAN COUNTY. THIS STORM WAS LOCATED 29
MILES WEST OF CISCO...MOVING EAST AT 10 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GORMAN AND RISING STAR.

IF THIS STORM CONTINUES ON ITS PRESENT COURSE...A SEVERE WEATHER
WARNING MAY BE NEEDED FOR PARTS OF EASTLAND COUNTY AFTER 515 PM.

LAT...LON 3238 9912 3239 9910 3238 9873 3221 9867
      3220 9867 3207 9893 3207 9912 3208 9913
TIME...MOT...LOC 2152Z 278DEG 10KT 3224 9944
Special weather statement, Jun 11, 4:22 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
522 PM CDT MON JUN 11 2012

TXZ129-112245-
EASTLAND TX-
522 PM CDT MON JUN 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN EASTLAND COUNTY

AT 518 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM 30 MILES SOUTHWEST OF CISCO...IN CALLAHAN
COUNTY...MOVING SOUTHEAST AT 15 MPH.

CLOUD TO GROUND LIGHTNING AND WIND GUSTS OVER 40 MPH MAY OCCUR ACROSS
WESTERN EASTLAND COUNTY WELL OUT AHEAD OF THESE STORMS.

LAT...LON 3237 9884 3212 9883 3210 9888 3210 9912
      3231 9913
TIME...MOT...LOC 2218Z 295DEG 14KT 3217 9942

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 hail, 13 thunderstorm wind. Local standard time, as filed.

Hail, Stephens

When
June 11, 5:46 PM CST
Where
Stephens County, 3.7 mi S of Hubbard Creek Lake
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.767, -98.998

Quarter sized hail was reported at the Hubbard Creek Lake bridge west of Breckenridge.

Hail, Stephens

When
June 11, 6:00 PM CST
Where
Stephens County, 2.96 mi ESE of Hubbard Creek Lake
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
32.808, -98.951

Half-dollar sized hail was reported on the eastern side of Hubbard Creek Lake.

Hail, Stephens

When
June 11, 6:02 PM CST
Where
Stephens County, Breckenridge
Measured
0.88 in hail
Reported by
Public
Coordinates
32.750, -98.900

Hail, Stephens

When
June 11, 6:12 PM CST
Where
Stephens County, 1.29 mi WNW of Breckenridge
Measured
1 in hail
Reported by
Public
Coordinates
32.755, -98.921

Quarter sized hail was reported at the CVS in Breckenridge.

Hail, Stephens

When
June 11, 6:26 PM CST
Where
Stephens County, 5.36 mi NNW of Ivan
Measured
2.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
32.940, -98.770

Baseball sized hail was reported about 3 miles south of Eliasville.

Hail, Young

When
June 11, 6:55 PM CST
Where
Young County, 3.59 mi SSE of Newcastle
Measured
2.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
33.150, -98.733

Tennis to baseball sized hail was reported near Fort Belknap State Park.

Thunderstorm Wind, Young

When
June 11, 7:00 PM CST
Where
Young County, Newcastle
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
33.200, -98.750

Downburst winds caused damage in Newcastle. Large trees were knocked down; some of the trees were a foot in diameter. Power lines and power poles were also knocked down. Light roof damage was reported around the town, and a few 15'x15' outbuilding were blown up against houses.

Hail, Young

When
June 11, 7:09 PM CST
Where
Young County, 5.14 mi NNE of Lake Graham
Measured
0.75 in hail
Reported by
Public
Coordinates
33.220, -98.600

Penny sized hail was reported about 8 miles north of Graham.

Hail, Young

When
June 11, 7:13 PM CST
Where
Young County, Jean
Measured
2.75 in hail
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
33.320, -98.580

Hail, Young

When
June 11, 7:15 PM CST
Where
Young County, Graham
Measured
2 in hail
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
33.100, -98.600

Hail, Young

When
June 11, 7:20 PM CST
Where
Young County, Loving
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.270, -98.520

Hail, Young

When
June 11, 7:32 PM CST
Where
Young County, 2 mi S of Loving
Measured
1.75 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
33.241, -98.520

Hail, Jack

When
June 11, 7:40 PM CST
Where
Jack County, Jermyn
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.270, -98.380

Hail, Young

When
June 11, 7:43 PM CST
Where
Young County, 6 mi S of Olney
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.283, -98.770

Thunderstorm Wind, Young

When
June 11, 7:43 PM CST
Where
Young County, 6 mi S of Olney
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.283, -98.770

Winds were estimated to be 60 MPH about 6 miles south of Olney.

Thunderstorm Wind, Young

When
June 11, 7:54 PM CST
Where
Young County, 1.55 mi ESE of Newcastle
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
33.194, -98.724

Two power poles were blown over east of Newcastle along Highway 380.

Hail, Young

When
June 11, 8:03 PM CST
Where
Young County, Padgitt
Measured
2 in hail
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
33.280, -98.920

Hail, Montague

When
June 11, 8:19 PM CST
Where
Montague County, 4.73 mi SSW of Stoneburg
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
33.612, -97.963

Ping pong ball sized hail fell about 5 miles west-northwest of Bowie.

Hail, Montague

When
June 11, 8:22 PM CST
Where
Montague County, 5.14 mi SW of Bowie
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.528, -97.924

Nickel sized hail fell along Highway 59 about 5 miles southwest of Bowie.

Thunderstorm Wind, Wise

When
June 11, 9:43 PM CST
Where
Wise County, 4 mi SSW of Decatur
Measured
56 kt (64 mph) measured gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
33.176, -97.626

A spotter measured 65 mph winds approximately 4 miles south-southwest of Decatur. The spotter also reported large tree branches were knocked down. The strong thunderstorm winds were produced during the dissipating stages of the storm.

Thunderstorm Wind, Wise

When
June 11, 9:45 PM CST
Where
Wise County, Decatur
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
33.230, -97.600

A HAM radio operator reported 60-65 mph winds in Decatur. The strong thunderstorm winds were produced during the dissipating stages of the storm.

Thunderstorm Wind, Cooke

When
June 11, 10:15 PM CST
Where
Cooke County, 2.58 mi SSE of Hope
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.585, -97.065

Winds were estimated to be 60 MPH between Gainesville and Lake Kiowa.

Thunderstorm Wind, Parker

When
June 11, 10:37 PM CST
Where
Parker County, 0.9 mi S of Reno
Measured
54 kt (62 mph) measured gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
32.937, -97.578

A 62 mph wind gust was measured in the southern portions of Reno.

Thunderstorm Wind, Grayson

When
June 11, 10:56 PM CST
Where
Grayson County, Whitesboro
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.650, -96.920

The top of a tree fell into a window of a residence. The detached portion of the tree measured 10 inches in diameter.

Hail, Fannin

When
June 11, 11:47 PM CST
Where
Fannin County, 3.34 mi ESE of Bailey
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.409, -96.118

Quarter sized hail fell between Wolfe City and Bailey.

Thunderstorm Wind, Fannin

When
June 11, 11:55 PM CST
Where
Fannin County, Ravenna
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
33.680, -96.230

A roof was blown off a mobile home in Ravenna. Trees were also knocked down around the town.

Thunderstorm Wind, Delta

When
June 12, 12:44 AM CST
Where
Delta County, Cooper
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.370, -95.680

A sheriff's deputy estimated 60 MPH winds in Cooper.

Thunderstorm Wind, Hopkins

When
June 12, 12:50 AM CST
Where
Hopkins County, 0.55 mi W of Sulphur Bluff
Measured
56 kt (64 mph) estimated gust
Reported by
Department of Highways
Coordinates
33.331, -95.409

Numerous trees were blown down by estimated 65 MPH winds near Farm-to-Market Roads 71 and 69.

Thunderstorm Wind, Lamar

When
June 12, 12:55 AM CST
Where
Lamar County, Paris
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.650, -95.530

Several trees were blown down in Paris.

Thunderstorm Wind, Hopkins

When
June 12, 1:10 AM CST
Where
Hopkins County, 2.07 mi S of Como
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
33.040, -95.470

Several trees were blown down by estimated winds of 60 MPH south of Como along Highway 69.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391772, 391773, 391774, 391776, 391777, 391778, 391785, 391790, 391791, 391792, 391793, 392600, 392601, 392602, 392603, 392605, 392606, 392607, 392608, 392855, 392858, 392612, 392860, 392613, 392614, 392615, 392616, 392617, 392618, 392619.